February 1958

Arterial Embolism Occurring During Systemic Heparin Therapy

Author Affiliations

Hanover, N. H.
From the Surgical Department, Hitchcock Clinic; Assistant Professor of Clinical Surgery, Dartmouth Medical School (Dr. Weismann).; Resident in Surgery, Mary Hitchcock Memorial Hospital (Dr. Tobin).

AMA Arch Surg. 1958;76(2):219-227. doi:10.1001/archsurg.1958.01280200041005

Heparin is a widely used and valuable agent in the management of many thrombotic disorders involving both the arterial and the venous system. Although it is the oldest of the modern anticoagulant drugs, its mode of action and specific effect on the clotting mechanism in vivo have not yet been clearly defined.1 It is, however, a potent and effective agent and possesses certain distinct advantages over the coumarin drugs when used in combination with surgical treatment. Its rapid action and prompt neutralization by protamine are desirable qualities in many circumstances.

Except for the rare instances of allergic reactions, complications or adverse effects reported from the use of heparin have been due to hemorrhage. Recently we have been using heparin more frequently as the anticoagulant of choice in the treatment of acute thromboembolic disorders or in conjunction with direct surgery on the arteries and veins. There has been a coincident

First Page Preview View Large
First page PDF preview
First page PDF preview